Advances in Applied Probability

Branching processes in generalized autoregressive conditional environments

Irene Hueter

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Branching processes in random environments have been widely studied and applied to population growth systems to model the spread of epidemics, infectious diseases, cancerous tumor growth, and social network traffic. However, Ebola virus, tuberculosis infections, and avian flu grow or change at rates that vary with time—at peak rates during pandemic time periods, while at low rates when near extinction. The branching processes in generalized autoregressive conditional environments we propose provide a novel approach to branching processes that allows for such time-varying random environments and instances of peak growth and near extinction-type rates. Offspring distributions we consider to illustrate the model include the generalized Poisson, binomial, and negative binomial integer-valued GARCH models. We establish conditions on the environmental process that guarantee stationarity and ergodicity of the mean offspring number and environmental processes and provide equations from which their variances, autocorrelation, and cross-correlation functions can be deduced. Furthermore, we present results on fundamental questions of importance to these processes—the survival-extinction dichotomy, growth behavior, necessary and sufficient conditions for noncertain extinction, characterization of the phase transition between the subcritical and supercritical regimes, and survival behavior in each phase and at criticality.

Article information

Source
Adv. in Appl. Probab., Volume 48, Number 4 (2016), 1211-1234.

Dates
First available in Project Euclid: 24 December 2016

Permanent link to this document
https://projecteuclid.org/euclid.aap/1482548435

Mathematical Reviews number (MathSciNet)
MR3595772

Zentralblatt MATH identifier
1358.60090

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84] 60G10: Stationary processes 60F05: Central limit and other weak theorems

Keywords
Branching processes in random environment GARCH Galton–Watson process extinction phase transition limit theorems

Citation

Hueter, Irene. Branching processes in generalized autoregressive conditional environments. Adv. in Appl. Probab. 48 (2016), no. 4, 1211--1234. https://projecteuclid.org/euclid.aap/1482548435


Export citation

References

  • Athreya, K. B. and Karlin, S. (1971). On branching processes with random environments. I. Extinction probabilities. \AMS 42, 1499–1520.
  • Athreya, K. B. and Karlin, S. (1971). Branching processes with random environments. II. Limit theorems. \AMS 42, 1843–1858.
  • Athreya, K. B. and Ney, P. E. (2004). Branching Processes. Dover, Mineola, NY.
  • Bollerslev, T. (1986). Generalized autoregressive conditional heteroskedasticity. J. Econometrics 31, 307–327. \renewcommand\SPAStoch. Process. Appl.
  • Coffey, J. and Tanny, D. (1984). A necessary and sufficient condition for noncertain extinction of a branching process in a random environment (BPRE). \SPA 16, 189–197.
  • Engle, R. F. (1982). Autoregressive conditional heteroscedasticity with estimates of the variance of United Kingdom inflation. \E 50, 987–1007.
  • Ferland, R., Latour, A. and Oraichi, D. (2006). Integer-valued GARCH process. \JTSA 27, 923–942.
  • Harris, T. E. (1963). The Theory of Branching Processes. Springer, Berlin.
  • Heinen, A. (2001). Modeling time series count data: the autoregressive conditional poisson model. Doctoral Thesis, Department of Economics, University of California, San Diego.
  • Heyde, C. C. (1970). Extension of a result of Seneta for the super-critical Galton–Watson process. \AMS 41, 739–742.
  • Hueter, I. (2014). Interventions in GARCE branching processes. Preprint.
  • Kesten, H. and Stigum, B. P. (1966). A limit theorem for multidimensional Galton–Watson processes. \AMS 37, 1211–1223.
  • Levinson, N. (1959). Limiting theorems for Galton–Watson branching process. Illinois. J. Math. 3, 554–565.
  • Liggett, T. M. (1999). Stochastic Interacting Systems: Contact, Voter and Exclusion Processes. Springer, Berlin.
  • Lyons, R., Pemantle, R. and Peres, Y. (1995). Conceptual proofs of L $\log$ L criteria for mean behavior of branching processes. \AP 23, 1125–1138.
  • Neumann, M. H. (2011). Absolute regularity and ergodicity of Poisson count processes. Bernoulli 17, 1268–1284.
  • Rechavi, O. et al. (2014). Starvation-induced transgenerational inheritance of small RNAs in c. elegans. Cell 158, 277–287.
  • Seneta, E. (1968). On recent theorems concerning the supercritical Galton–Watson process. \AMS 39, 2098–2102.
  • Seneta, E. (1975). Normed-convergence theory for supercritical branching processes. \SPA 3, 35–43.
  • Skinner, M. K. (2014). A new kind of inheritance. Scientific American 311, 44–51.
  • Smith, W. L. (1968). Necessary conditions for almost sure extinction of a branching process with random environment. \AMS 39, 2136–2140.
  • Smith, W. L. and Wilkinson, W. E. (1969). On branching processes in random environments. \AMS 40, 814–827.
  • Smith, W. L. and Wilkinson, W. E. (1971). Branching processes in Markovian environments. \DMJ 38, 749–763.
  • Tanny, D. (1977). Limit theorems for branching processes in a random environment. \AP 5, 100–116.
  • Tanny, D. (1978). Normalizing constants for branching processes in random environments (B.P.R.E.). \SPA 6, 201–211.
  • Tanny, D. (1988). A necessary and sufficient condition for a branching process in a random environment to grow like the product of its means. \SPA 28, 123–139.
  • Weiss, C. H. (2009). Modelling time series of counts with overdispersion. Statist. Meth. Appl. 18, 507–519.
  • Wilkinson, W. E. (1969). On calculating extinction probabilities for branching processes in random environments. \JAP 6, 478–492.
  • Zhu, F. (2011). A negative binomial integer-valued GARCH model. \JTSA 32, 54–67.
  • Zhu, F. (2012). Modeling overdispersed or underdispersed count data with generalized Poisson integer-valued GARCH models. \JMAA 389, 58–71.
  • Zhu, F. (2012). Zero-inflated Poisson and negative binomial integer-valued GARCH models. J. Statist. Planning Infer. 142, 826–839.